Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2013, Article ID 138959, 4 pages
http://dx.doi.org/10.1155/2013/138959
Case Report

Severe Diltiazem Poisoning Treated with Hyperinsulinaemia-Euglycaemia and Lipid Emulsion

1Polyvalent Intensive Care Unit, São Francisco Xavier Hospital, West Lisbon Hospital Centre, 1449-005 Lisbon, Portugal
2Faculty of Medical Sciences, New University of Lisbon, 1169-056 Lisbon, Portugal

Received 10 April 2013; Accepted 5 May 2013

Academic Editors: C. Diez, M. Egi, C. Lazzeri, K. Lenz, W. S. Park, and K. S. Waxman

Copyright © 2013 Nadine Monteiro et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. I. Kurnatowska, J. Królikowski, K. Jesionowska et al., “Prevalence of arterial hypertension and the number and classes of antihypertensive drugs prescribed for patients late after kidney transplantation,” Annals of Transplantation, vol. 17, no. 1, pp. 50–57, 2012. View at Google Scholar
  2. K. A. J. Al Khaja, R. P. Sequeira, and V. S. Mathur, “Rational pharmacotherapy of hypertension in the elderly: analysis of the choice and dosage of drugs,” Journal of Clinical Pharmacy and Therapeutics, vol. 26, no. 1, pp. 33–42, 2001. View at Publisher · View at Google Scholar · View at Scopus
  3. A. C. Bronstein, D. A. Spyker, L. R. Cantilena Jr., B. H. Rumack, and R. C. Dart, “2011 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th annual report,” Clinical Toxicology, vol. 50, no. 10, pp. 911–1164, 2012. View at Google Scholar
  4. A. Anusheree, S. W. Yu, Abdul Rehman, and J. Q. Henkle, “Hyperinsulinemia euglycemia therapy for calcium channel blocker overdose,” The Texas Heart Institute Journal, vol. 39, no. 4, pp. 575–578, 2012. View at Google Scholar
  5. N. Abeysinghe, J. Aston, and S. Polouse, “Diltiazem overdose: a role for high-dose insulin,” Emergency Medicine Journal, vol. 27, no. 10, pp. 802–803, 2010. View at Publisher · View at Google Scholar · View at Scopus
  6. B. Mégarbane, S. Karyo, and F. J. Baud, “The role of insulin and glucose (hyperinsulinaemia/euglycaemia) therapy in acute calcium channel antagonist and β-blocker poisoning,” Toxicological Reviews, vol. 23, no. 4, pp. 215–222, 2004. View at Publisher · View at Google Scholar · View at Scopus
  7. P. E. R. Lheureux, S. Zahir, M. Gris, A. S. Derrey, and A. Penaloza, “Bench-to-bedside review: hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers,” Critical Care, vol. 10, no. 3, article 212, 2006. View at Publisher · View at Google Scholar · View at Scopus
  8. S. L. Greene, I. Gawarammana, D. M. Wood, A. L. Jones, and P. I. Dargan, “Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study,” Intensive Care Medicine, vol. 33, no. 11, pp. 2019–2024, 2007. View at Publisher · View at Google Scholar · View at Scopus
  9. B. J. Wilson, J. S. Cruikshank, K. L. Wiebe, V. C. Dias, and M. C. Yarema, “Intravenous lipid emulsion therapy for sustained release diltiazem poisoning: a case report,” Journal of Population Therapeutics and Clinical Pharmacology, vol. 19, no. 2, pp. e218–e222, 2012. View at Google Scholar
  10. L. Min and K. Deshpande, “Diltiazem overdose haemodynamic response to hyperinsulinaemia-euglycaemia therapy: a case report,” Critical Care and Resuscitation, vol. 6, no. 1, pp. 28–30, 2004. View at Google Scholar
  11. S. J. Stellpflug, S. J. Fritzlar, J. B. Cole, K. M. Engebretsen, and J. S. Holger, “Cardiotoxic overdose treated with intravenous fat emulsion and high-dose insulin in the setting of hypertrophic cardiomyopathy,” Journal of Medical Toxicology, vol. 7, no. 2, pp. 151–153, 2011. View at Google Scholar
  12. V. Montiel, T. Gougnard, and P. Hantson, “Diltiazem poisoning treated with hyperinsulinemic euglycemia therapy and intravenous lipid emulsion,” European Journal of Emergency Medicine, vol. 18, no. 2, pp. 121–123, 2011. View at Publisher · View at Google Scholar · View at Scopus
  13. J. A. Kline, R. M. Raymond, J. D. Schoroeder, and J. A. Watts, “The diabetogeic effects of acute verapamil poisoning,” Toxicology and Applied Pharmacology, vol. 145, no. 2, pp. 357–362, 1997. View at Google Scholar
  14. D. F. Blackburn and T. W. Wilson, “Antihypertensive medications and blood sugar: theories and implications,” Canadian Journal of Cardiology, vol. 22, no. 3, pp. 229–233, 2006. View at Google Scholar · View at Scopus
  15. S. D. Salhanick and M. W. Shannon, “Management of calcium channel antagonist overdose,” Drug Safety, vol. 26, no. 2, pp. 65–79, 2003. View at Publisher · View at Google Scholar · View at Scopus
  16. P. D. Pearigen and N. L. Benowitz, “Poisoning due to calcium antagonists. Experience with verapamil, diltiazem and nifedipine,” Drug Safety, vol. 6, no. 6, pp. 408–430, 1991. View at Google Scholar · View at Scopus
  17. C. R. DeWitt and J. C. Waksman, “Pharmacology, pathophysiology and management of calcium channel blocker and β-blocker toxicity,” Toxicological Reviews, vol. 23, no. 4, pp. 223–238, 2004. View at Publisher · View at Google Scholar · View at Scopus
  18. M. Belleflamme, P. Hantson, T. Gougnard et al., “Survival despite extremely high plasma diltiazem level in a case of acute poisoning treated by the molecular-adsorbent recirculating system,” European Journal of Emergency Medicine, vol. 19, no. 1, pp. 59–61, 2012. View at Google Scholar